Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Des Moines, IA

June 15, 2012Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2012, 3:36 PM CDT for Polk County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2012, 3:36 PM CDT (20:36 UTC)
Expired
Jun 15, 2012, 4:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS53 KDMX 152036
SVRDMX
IAC153-181-152115-
/O.NEW.KDMX.SV.W.0107.120615T2036Z-120615T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI JUN 15 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA...
  NORTH CENTRAL WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 415 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF INDIANOLA...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...CARLISLE...NORWALK...PLEASANT HILL...WINDSOR
  HEIGHTS...URBANDALE...ALTOONA...JOHNSTON...ANKENY...POLK CITY...DES
  MOINES INT AIRPORT...SAYLORVILLE...ANKENY AIRPORT...ALLEMAN...
  ELKHART AND SAYLORVILLE LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 128 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 102.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 2 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4186 9381 4186 9344 4136 9349 4139 9371
TIME...MOT...LOC 2036Z 178DEG 26KT 4146 9359
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
2 follow-up statements
601 
WWUS53 KDMX 152055
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT FRI JUN 15 2012

IAC153-181-152115-
/O.CON.KDMX.SV.W.0107.000000T0000Z-120615T2115Z/
WARREN IA-POLK IA-
355 PM CDT FRI JUN 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POLK AND NORTH
CENTRAL WARREN COUNTIES UNTIL 415 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DES
MOINES...MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DES MOINES...PLEASANT HILL...WINDSOR HEIGHTS...URBANDALE...
  ALTOONA...JOHNSTON...BONDURANT...ANKENY...POLK CITY...
  SAYLORVILLE...ANKENY AIRPORT...ELKHART...ALLEMAN AND SAYLORVILLE
  LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 128 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 102.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 2 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4136 9349 4146 9372 4186 9381 4186 9344
TIME...MOT...LOC 2055Z 181DEG 30KT 4154 9358
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
472 
WWUS53 KDMX 152114
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT FRI JUN 15 2012

IAC153-181-152124-
/O.EXP.KDMX.SV.W.0107.000000T0000Z-120615T2115Z/
WARREN IA-POLK IA-
414 PM CDT FRI JUN 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR POLK AND NORTH CENTRAL WARREN
COUNTIES WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM WITH 
AREAS OF STREET FLOODING LIKELY.

LAT...LON 4136 9349 4146 9372 4186 9381 4186 9344
TIME...MOT...LOC 2114Z 181DEG 21KT 4162 9357

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 15, 2:40 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT FRI JUN 15 2012

.SHORT TERM.../TONIGHT/
REMNANTS FROM MCV STILL SPINNING ACROSS SOUTHWESTERN IA/NRN MO WITH
STORMS STARTING TO DEVELOP ALONG PSEUDO-COLD FRONT/FRONTAL BOUNDARY
EMANATING OUT FROM THE SFC REFLECTION. ENTIRE SYSTEM EXPECTED TO
TRANSLATE NORTH TO NORTHEASTWARD THROUGH THE STATE TONIGHT.
HRRR/NAM/RAP ALL SEEM TO HAVE A GOOD HANDLE ON THIS AND THEREFORE
HAVE TRENDED POPS ACCORDINGLY. DRY AIR EXPECTED TO PUNCH IN BEHIND
THE SYSTEM BY LATE EVENING/OVERNIGHT ACROSS SOUTHERN/WESTERN CWA.
THEREFORE HAVE BEST COVERAGE POPS FROM NOW THROUGH ABOUT 03-06Z WITH
CHANCE CONFINED TO THE FAR EAST/NORTHEAST BY LATE TONIGHT. MODELS
SHOWING DECENT AMOUNT OF LOW LEVEL MOISTURE LATE TONIGHT ACROSS
NORTHERN TWO THIRDS OF CWA SUGGESTING POTENTIAL FOR LOW CLOUDS. HAVE
THEREFORE KEPT CLOUD COVER HIGHER FOR LATE NIGHT FOR THE
POSSIBILITY. WITH THE CLOUD COVER AND HIGHER DEW POINTS...ESPECIALLY
EASTERN CWA...SHOULD SEE ANOTHER MILD NIGHT WITH MIN TEMPS MAINLY IN
THE 60S.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
THE MAIN HIGHLIGHT OF THIS TIME PERIOD IS A LOWERING OF FCST RAIN
AMOUNTS FROM THE PREVIOUS FCST.

HAVE LOWERED POPS AND QPF AMOUNTS FOR SATURDAY INTO SUNDAY...DUE
TO TRENDS IN GUIDANCE AS WELL AS THE FACT THAT ACTUAL PRECIP
AMOUNTS HAVE RECENTLY TENDED TO BE LESS IN AMOUNT AND COVERAGE
THAN EXPECTED. MCV CURRENTLY IN WESTERN IA IS EXPECTED TO BE IN
SRN MN BY SATURDAY MORNING AND WILL TAKE THE PCPN CHANCES WITH IT
AS IT LIFTS NE. NEXT OPPORTUNITY FOR PCPN WILL BE A SHORT WAVE
TRAVERSING THE STATE ON SATURDAY. TIMING IS SUCH THAT THE BEST
CHANCES FOR DIURNALLY DRIVEN DEVELOPMENT WILL BE IN OUR EASTERN
CWA. ANY CONVECTION THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. PWAT VALUES ARE IN THE 1.5 TO 2 INCH RANGE...OR IN
THE +2 STD DEVIATION TO 99TH PERCENTILE FOR THIS TIME OF YEAR.
WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AND LET LATER
SHIFTS RE-ASSESS SINCE MINIMAL IMPACTS ARE EXPECTED ATTM. MOST
LIKELY IMPACTS...IF THEY WERE TO OCCUR...WOULD RAINFALL RATE-
DRIVEN URBAN FLOODING.

PCPN CHANCES WILL BE LOWER ON SUNDAY...BUT HAVE INTRODUCED SLIGHT
CHANCE POPS FOR SUNDAY NIGHT WITH OUR CWA BEING IN THE WAA ZONE OF
THE NORTHWARD-ADVANCING WARM FRONT. WARM FRONT SHOOTS NORTH OF OUR
CWA ON MONDAY AND HAVE LEFT FORECAST MAX TEMPS FOR MONDAY
UNCHANGED. THE NEXT CHANCE OF RAINFALL WILL COME DURING THE
MIDDLE TO LATE PART OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...BEERENDS
LONG TERM...ZOGG
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT FRI JUN 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-162030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
328 PM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...WITH THE BEST CHANCES SOUTHWEST OF A KOSSUTH TO TAMA
LINE. THUNDERSTORMS ARE POSSIBLE EVERYWHERE FROM LATER THIS
EVENING INTO TONIGHT.

STORMS THIS AFTERNOON INTO THIS EVENING COULD BE STRONG TO
SEVERE...WITH LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES
POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...AND MAY CAUSE
MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY.
A FEW STRONG TO SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH
SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK.
THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND
DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY RAINFALL
MAY OCCUR...LEADING TO MINOR URBAN FLOODING.

IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...AS WELL AS FOR SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT.

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Winnebago50 min
Jun 14, 7:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto43 min
Jun 14, 7:52 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth38 min
Jun 15, 4:01 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac44 min
Jun 15, 4:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.